Nebraska, 2019

Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 2019

March 6 to 7, 2019 · NWS GID · 10 events in 10 counties and zones

Several inches of snow fell mainly along and north of Interstate 80 on this Wednesday night. A band of snow formed along the Wyoming-Colorado border Wednesday afternoon, and it gradually expanded eastward into western and southwest Nebraska.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Several inches of snow fell mainly along and north of Interstate 80 on this Wednesday night. A band of snow formed along the Wyoming-Colorado border Wednesday afternoon, and it gradually expanded eastward into western and southwest Nebraska. The band continued to expand to the east and intensify during the evening. By 10 PM CST, a mature band of snow, about two counties wide, extended across south central Nebraska, from west-northwest to east-southeast, primarily along and north of Interstate 80. In the core of this band, moderate snow was falling. This band gradually moved northeast through the night, and by 6 AM CST, the snow had ended across south central Nebraska. The highest snowfall amounts included 8.0 inches at Elba and Greeley, 7.5 near Ord, 7.0 at Arcadia, Belgrade, Genoa, Loup City, and Osceola. Seven inches also fell near Scotia and Palmer, with 6.9 at Stromsburg, and 6.0 at St. Paul. |Thursday morning, the westbound lanes of Interstate 80 were closed near the Giltner exit (mile marker 323) due to an accident involving four semi trucks. Two of the trucks collided while the other two drove into the ditch, one of which jackknifed. There were no injuries. Another crash occurred east of Grand Island near mile marker 320, but no details were available.

An Arctic air mass covered the Plains. The Arctic front was stationary against the Rockies from Montana through Wyoming and Colorado, with several small and weak low pressure centers along it. The surface flow had become cyclonic over Nebraska as a weak 1008 mb low formed over southeast Colorado into moved into southwest Kansas Wednesday night. In the mid- and upper-levels, the flow was relatively zonal over the United States, with troughs over the Northwest and Northeast. A low-amplitude shortwave trough (best seen at 700 mb) moved out of Colorado and New Mexico into Nebraska and Kansas. This snow band occurred coincident with strong warm air advection and mid-level frontogenesis and weak instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 6, 5:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 6, 5:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
557 PM CST Wed Mar 6 2019

.SHORT TERM...(This evening through Thursday)
Issued at 452 PM CST Wed Mar 6 2019

A tricky storm system tonight. This upper wave is approaching from
the west and will bring the chance for snow and freezing drizzle
to the area tonight. The bulk of the storm will impact the area
from 9pm tonight through 6 to 9am Thursday morning. The 12z
guidance continued to trend southward with the snow
band...following the 6z guidance...and the 18z guidance continues
to support that trend. Earlier today went ahead and expanded the
Winter Weather Advisory to include another row of counties south
from Sherman to Polk. This was largely done for snow, but with the
forecast package this afternoon I have added the potential for
freezing drizzle at the onset late this evening and again early
Thursday. Confidence is not overly high for freezing drizzle, but
looking at soundings, cannot rule it out. Did not expand the
Winter Weather Advisory to account for the drizzle either, due to
the lack of confidence, but it is something to watch and if the
freezing drizzle occurs, an expansion of the Winter Weather
Advisory may be needed.

Generally think 2 to 4 inches of snow tonight along and north of
the Interstate is the main concern. Lesser amounts along the
Interstate with the heaviest band from Ord to Osceola, NE.
Something to watch is a continued south trend that the NAM and GFS
show, which could bring some of the higher totals just a bit
further south. However, contrary to this the higher resolution
RAP/HRRR are actually trending north. Long story short...there is
still some uncertainty and expect updates this evening.

.LONG TERM...(Friday through Wednesday)
Issued at 452 PM CST Wed Mar 6 2019

This is an active forecast with a couple of big systems.

Friday and Sunday:
This is the next big system and it is a messy one! This system is
moving up from the Four Corners region with a period of warm air
advection ahead of it. This has the potential to bring some of the
warmest air we have seen for some time. That is all relative, as
temps are not likely to get out of the mid to upper 30s and not
for very long before the cold side of this system plunges through.

Feel that warm air advection precipitation will begin friday
night. This could begin as some drizzle/freezing drizzle before
transitioning to rain. Southerly flow with warm air will move in
from the south, which is expected to cause a non-diurnal trend
during the overnight hours Friday into Saturday. Again...talking
temps rising from low 30s to mid to upper 30s at best. This will
be tricky though with precipitation type. Have a transition to
wintry mix for a good chunk of the period as south central
Nebraska remains in that tricky place. North Central Kansas should
see all rain by the time we get to Saturday daytime.

Honestly this all hinges on the surface temperature and the timing
of the colder air to transition to all snow. This will be refined
as the time period nears, so do not get hung up on any one detail.
There is a potential for freezing rain/drizzle and have ice
accumulations up to a tenth of an inch with this forecast. We'll
see what tomorrow brings us.

Monday - Wednesday:
The next system is expected Monday night into Tuesday. This system
is a bit more of a concern as it looks like it is largely rain.
Rain is welcome opposed to snow, BUT we have a lot of snow on the
ground and the frost depth is 23 inches in Hastings. This means
the snow will soak up the rain and be heavier and it will be
straight runoff. This is concerning and something to watch.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 553 PM CST Wed Mar 6 2019

There are multiple aviation concerns. The first concern will
center around light snow that should move in this evening, but
KGRI and KEAR should be on the southern edge of what could be
accumulating snow. These TAFS may not be low enough with
visibility and ceilings if this forecast snow band ends up being
any further south than currently expected. Confidence is pretty
good in a low stratus deck taking hold by Thursday morning across
the area, which would result in IFR conditions and possibly LIFR
conditions. The ceilings should drop anytime after 7 am and could
stay low throughout the daytime hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 9 AM CST Thursday for NEZ039>041-
     046>049.

KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Wesely
Hazardous weather outlook, Mar 6, 4:00 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Hastings NE
400 PM CST Wed Mar 6 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
400 PM CST Wed Mar 6 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Accumulating snow and the chance for freezing drizzle is expected
tonight, mainly along and north of Interstate 80. A Winter
Weather Advisory is in effect for Valley, Greeley and Nance
Counties. Please see the latest Winter Weather Advisory statement
for further details.

Minor flooding continues along the Platte River in east-central
Hall County...primarily near the Interstate 80 and Highway 281
interchange. Please refer to the Flood Advisory statement for
more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding is expected to continue along the Platte River in
east-central Hall County for several more days...primarily near
the Interstate 80 and Highway 281 interchange. Please refer to
the Flood Advisory statement for more details.

Accumulating snow with the potential for freezing drizzle is
expected to come to an end on Thursday morning...primarily along
and north of Interstate 80. A Winter Weather Advisory is in effect
for Valley, Greeley and Nance Counties. Please see the latest
Winter Weather Advisory statement for further details.

A wintry mix of freezing rain, sleet and snow is likely Friday
night into Saturday. It is too early to determine specific
amounts... but later forecasts for this time frame should be
closely monitored. Despite the precipitation type, Northwest winds
Saturday afternoon through Saturday night will be strong with
gusts up to 40 to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Sherman

When
March 6, 8:00 PM CST to March 7, 4:00 AM CST
Where
Sherman forecast zone
Reported by
CoCoRaHS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were reported across the county.

Heavy Snow, Howard

When
March 6, 8:00 PM CST to March 7, 5:00 AM CST
Where
Howard forecast zone
Reported by
CoCoRaHS
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were reported across the county.

Heavy Snow, Merrick

When
March 6, 8:00 PM CST to March 7, 6:00 AM CST
Where
Merrick forecast zone
Reported by
CoCoRaHS
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches were reported across the county.

Winter Weather, York

When
March 6, 8:00 PM CST to March 7, 6:00 AM CST
Where
York forecast zone
Reported by
CoCoRaHS
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 5 inches were reported across the county.

Winter Weather, Hamilton

When
March 6, 8:00 PM CST to March 7, 6:00 AM CST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were reported across the county.

Winter Weather, Adams

When
March 6, 8:00 PM CST to March 7, 5:00 AM CST
Where
Adams forecast zone
Reported by
CoCoRaHS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 4 inches were reported across the county.

Heavy Snow, Valley

When
March 6, 9:00 PM CST to March 7, 4:00 AM CST
Where
Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were reported across the county.

Heavy Snow, Greeley

When
March 6, 10:00 PM CST to March 7, 5:00 AM CST
Where
Greeley forecast zone
Reported by
CoCoRaHS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were reported across the county.

Heavy Snow, Nance

When
March 6, 10:00 PM CST to March 7, 6:00 AM CST
Where
Nance forecast zone
Reported by
CoCoRaHS
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches were reported across the county.

Heavy Snow, Polk

When
March 6, 10:00 PM CST to March 7, 6:00 AM CST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches were reported across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806689, 806691, 806693, 806695, 806696, 806697, 806688, 806690, 806692, 806694.